I just started on lithium a llittle over a week ago after having been on Zyprexa for six years (gained 70 pounds and became diabetic...). Other than getting fat and diabetic, I had no side effects with the Zyprexa. However, I feel really abnormal on the lithium. I am slightly nauseated like with morning sickness, been scrunching up my eyes, am spacy and forgetful (I wore two different shoes to work on Thursday), feel off balance, and thirsty, stirsty! I have been drinking a lot of water and hope that helps. I have lost 30 pounds since stopping the Zyprexa, so I sure hope I don't start gaining again on the lithium. Any advice? BTW, I tried Tegretol for a short time and developed compulsive nonsense humming. It is really annoying!! It did not go away when I stopeed thaking the Tegretol.
I have been in lithium for about 7 years. I have to drink a lot of water. I haven't gained weight because of it. Initially, I had stomach problems but that went away. I have had problems with forgetting things but not sure which meds (if any) causes that. I recently cut back my dose and actually feel a bit more "clear headed".
Be sure to keep an eye on your lithium levels and let your dr know how you are feeling.
I've been on lithium for a while also. I've always been a bit ditsy, so I can't tell ya about weather or not that's a common side effect or not. Like everyone else on lithium I get really thirsty and have to drink a lot. That is a common side effect. Wow, you've lost all that weight, I'm impressed. No matter what I try I can't lose any weight. Each med seems to add more and more poundage. It's a running joke around here that every BP med makes you gain weight. Sorry to hear that you've developed diabetes. That totally sucks. Like Dizzy about the best advice I can give is to watch your levels and don't miss any appointments with your doctor. And be sure to always let him/her to know how you're feeling and don't miss any doses. Good luck.
I would call your doctor on Monday and let him/her know about these apparent side effects. Some of the ones you mention are normal for whne you first start taking lithium, such as excessive thirst and nausea, but I don't know about the other ones. I would always reccommend asking your doctor when you are not sure if certain side effects are normal or not and wil they go away. I wouldn't wait until your next appointment unless that happens to be monday.
You said that you just started taking lithium a little over a week ago -did your doc mention having a lithium blood level done within the first month of when you started? That's very important. What your blood level is helps the doc know what is the correct dose for you. For some people, taking only 600mg a day may cause thier lithium blood levels to be too high whereas some may need 1200mg a day. But you can't know w/o getting a blood level. So if you are able to stay on lithium, make sure that your doc is on top of ordering a blood level for you at first, usually every 3 months, then later, doc determined, every 6 months. I have been taking lithium for 20 years, so I just get a lithium blood level taken once a year for many years now, other than special circumstances.
So, bottom line is, I would call your doctor on Monday in case he/she wants you to discontinue the med, or have you get a blood level right away, or whatever.
Good luck, and I hope that lithium ends up working for you without all the siide effects.
Oh, and oddly enough, I have never had excessive thirst as a side effect of Lithium - never! It's weird because that's a very common side effect and everyone I"ve ever talked with has it; but I never have! I guess that means I'm weird. lol
Forgiveness is letting go of the hope that the past could have been any different --Unknown
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.